Ask the Horizons Team: Using Generic vs. Brand Name Medications
My daughter has been doing well on the same antidepressant medication for the past 3 years. However, two months ago she began acting differently and the depressive symptoms seem to be returning. There have been no changes in her life or our family life, so this change doesn’t make sense. The pharmacy order service we use switched her to the generic form of her medication, as they said the generic just became available recently and we have to take that now instead of the name brand. I don’t know if this is making a difference or not. Do you have any thoughts on why she would suddenly be doing worse?
-Barb in Kalamazoo, MI
I have to preface my response by stating that I am not a medical doctor and cannot advise you regarding your daughter’s medication needs. There are a number of things that could be going on to suddenly cause a worsening of symptoms. However, your question raises an important issue that I think is worth addressing for our community. The issue of generic medications is one that should be considered when looking at a situation such as your daughter’s.
Most people think that generic medications are identical to the name brand medications, and in many ways this is true. Generic medications must contain the same active ingredients as the brand name products, be dosed in the same concentrations, and act the same way in the body.
However, the inert ingredients, preservatives, and packaging do not need to be identical. This leaves open the possibility that a person could have a different response to a generic as compared to a brand name medication. Even though the amount and type of active ingredient is identical, the person’s body may respond differently to inert ingredients or other differences.
While this may not happen frequently, it does happen; and I have seen this in a handful of clients over the years. Based on the information you provided it would be worth having a discussion with your daughter’s prescriber about the timing of the medication change and the worsening of her symptoms.
If the generic medication is suspected then a change back to the original name brand medication may be warranted. Depending on your insurance plan you may need a prescription from the doctor with a note to “dispense as written” in order to receive the name brand instead of the generic. I hope you are able to figure out what is going on so your daughter can feel better!